News from Upstate

Share Facebook Twitter Email
April 18, 2011
Darryl Geddes 315 464-4828

Researchers highlight weight gain from psychotropic drugs

SYRACUSE, N.Y. — A comprehensive literature review authored by a team from Upstate Medical University has found that patients who take psychotropic drugs experienced a weight gain of between 4 to 37 pounds.

This review, published in a recent edition of Journal of Obesity, was conducted by Upstate faculty Nikhil Nihalani, Thomas L. Schwartz, Umar A. Siddiqui and James L. Megna.

The connection between the use of these psychotropic drugs and weight gain is especially troubling considering the high frequency of the use of these drugs by children, said Nihalani, who noted the side effects of weight gain on children has additional consequences.

The observed weight gain is problematic because it intervenes with the patient’s medication compliance, the reviewed showed. As patients begin to see progress with their conditions with the help of the medication, they also begin to see an increase in weight, and sometimes cholesterol.

Observations from his own clinical practice motivated Thomas L. Schwartz, associate professor of psychiatry, to undertake this research in the hopes that other clinicians will read the report and become more educated on the impact these medications have on weight gain.

Another motivation for the professors and researchers in writing this paper was to educate clinicians to be more aware about a patient’s risk of gaining weight while on psychotropic medications.

“With this particular paper we would like to reach other physicians who are noting weight gain in their patients taking psychotropic drugs with their patients,” Schwartz said. “We want physicians to look at other options so that patients will stay on these medicines and get better results with their treatment,” he said.

Researchers are also hoping that further drug development in the area of psychotropic drugs will find alternative medications that have fewer side effects on patients’ metabolism and weight gain.

To read the review, go to: http://www.hindawi.com/journals/jobes/2011/893629/.

Search Upstate News


Upstate in the News

News Feed
Subscribe to RSS Feed
Twitter
Follow us on Twitter